Texas, 2010

Flood in Texas, August 1 to 10, 2010

August 1 to 10, 2010 · NWS BRO · 1 event in 1 county or zone

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate the possibility of severe river flooding across the Lower and Middle Rio Grande Valley. Severe flooding in Monterrey, Nuevo Leon, M xico from June 30th through July 2nd, from an estimated 30 inches of rain in this area was a portent of future impacts on the Rio Grande during the weeks to come, lasting for much of July and the first third of August.

Major flooding along the river south of Falcon International Reservoir continued through August 3rd due to maintained releases of 60,000 cfs at the dam. Flood conditions (50 feet or higher) continued a few days beyond, with levels dropping below flood stage on August 10th at 330 am CDT. In total, the river was in flood at Rio Grande City, and at points immediately upstream in Starr County, from the afternoon of July 8th through the early morning of August 10th, 33 days in total!

A number of small communities along the Rio Grande west of the Lower Rio Grande Valley Flood Control System were impacted by the now sprawling river for most of July, soon after the large releases began at Falcon International Reservoir. These included locations from Starr County immediately downstream of the dam, extending along the river to the Hidalgo County line. Voluntary and mandatory evacuations were ordered for a number of threatened communities; as of this writing, no fatalities had been reported directly from the high waters. There were dozens of water rescues on the river through the period, many of them transmigrants attempting to cross from Mexico into Texas.

On August 3rd, President Obama declared most counties in the Rio Grande Valley a Major Disaster, eligible for federal funding to assist with the longer term recovery. Deep South Texas Counties included Starr and Zapata (due to flooding). Property and Crop damages from the flood in Starr and Zapata Counties will ultimately total over $50 million when all assessments are completed. As of July 29th, property damage estimates in Starr County had reached $37 million; additional property damage values had not been received from Zapata County. Crops planted in flood zones were destroyed by the long duration of nutrient rich waters.

Note: The vast property damage estimates from the flood are provided in the July Storm Data report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 8:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 8:21 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
921 PM CDT SAT JUL 31 2010

.SHORT TERM /TONIGHT THROUGH 7 AM MONDAY/...500MB RIDGE ACROSS THE
SOUTH CENTRAL AND SOUTHEAST UNITED STATES TONIGHT WILL MOVE LITTLE
THROUGH EARLY MONDAY. THIS WILL CONTINUE TO PROVIDE SUBSIDENCE
ACROSS DEEP SOUTH TX. LOW TO MID LEVEL MOISTURE WILL REMAIN LIMITED
AND NOT MUCH IN THE WAY OF CLOUDS...MUCH LESS RAIN CHANCES...WILL
DEVELOP AS A RESULT. SOME SHALLOW PATCHY FOG MAY DEVELOP ACROSS THE
COASTAL SECTIONS LATE TONIGHT INTO EARLY SUNDAY. HAVE ADJUSTED HIGH
TEMPERATURES SLIGHTLY COOLER ACROSS THE WESTERN PORTIONS OF THE
LOWER RIO GRANDE VALLEY AS THE HIGH WATER LEVELS ON FALCON LAKE AND
THE RIO GRANDE RIVER CONTINUE TO PROVIDE A HEAT SINK FOR THE AREA.
&&

.LONG TERM /7 AM MONDAY THROUGH SATURDAY/...A HIGH PRESSURE RIDGE
WILL PERSIST ACROSS THE GULF OF MEXICO INTO DEEP SOUTH TEXAS THIS
WEEK PRODUCING LIGHT TO MODERATE SOUTHEAST TO EAST WINDS AND CLEAR
TO PARTLY CLOUDY SKIES ACROSS THE RIO GRANDE VALLEY. THE DRY
CONDITIONS AND CLEAR TO PARTLY CLOUDY SKIES WILL ALLOW
TEMPERATURES TO WARM THIS WEEK. ABOVE NORMAL TEMPERATURES WILL
PERSIST ACROSS DEEP SOUTH TEXAS ALL OF THIS UPCOMING WEEK, MONDAY
THROUGH NEXT WEEKEND.
&&

.MARINE...TONIGHT THROUGH 7 AM MONDAY...SEAS WERE NEAR 1 FOOT WITH SOUTHEAST
WINDS NEAR 8 KNOTS AT BUOY020 THIS EVENING. WINDS WILL BE LIGHT TO
MODERATE FROM THE SOUTH TONIGHT BECOMING LIGHT DURING THE DAY SUNDAY
AND REMAINING LIGHT THROUGH SUN NIGHT AS HIGH PRESSURE PREVAILS
ACROSS THE WESTERN GULF OF MEXICO.

7 AM MONDAY THROUGH THURSDAY...A HIGH PRESSURE RIDGE PERSISTING
ACROSS THE GULF OF MEXICO THIS WEEK WILL PRODUCE LIGHT TO MODERATE
SOUTHEAST TO EAST WINDS AND LOW SEAS ACROSS THE MARINE AREAS
MONDAY THROUGH THE END OF THE WEEK. DRY CONDITIONS WITH CLEAR TO
PARTLY CLOUDY SKIES WILL PREVAIL ACROSS THE MARINE AREAS ALL OF
THIS WEEK.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY CLEAR SKIES ACROSS DEEP SOUTH TX TONIGHT WITH A FEW HIGH
CLOUDS ACROSS EXTREME WESTERN PORTIONS OF THE CWA. EXPECT VFR
CONDITIONS TO PREVAIL TONIGHT INTO SUNDAY WITH A 500MB RIDGE ACROSS
THE STATE PROVIDING SUBSIDENCE ACROSS THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  94  77  94  76 / MMM   0   0   0
BROWNSVILLE          95  74  95  74 / MMM   0   0   0
HARLINGEN            96  71  96  74 / MMM   0   0   0
MCALLEN              95  74  95  75 / MMM   0   0   0
RIO GRANDE CITY      96  76  96  75 / MMM   0   0   0
SOUTH PADRE ISLAND   86  80  86  78 / MMM  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

61/63
Hazardous weather outlook, Jul 31, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SAT JUL 31 2010

GMZ130-132-135-150-155-170-175-TXZ248>257-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE DAILY AFTERNOON HEAT INDICES ACROSS THE REGION WILL RANGE FROM
105 TO 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

65

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Starr

When
August 1, 12:00 AM CST to August 10, 2:30 AM CST
Where
Starr County, 0.49 mi W of Falcon Hgts to 1.05 mi NNW of Chapena
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
26.550, -99.138

Though the heavy rains had long since passed, and most days were dry from late July into much of August, release rates from dams and reservoirs across northeast Mexico tributaries flowing into the Rio Grande, as well as along the Rio Grande itself, continued at high levels into early August.

All of this water would continue impact hundreds of structures during the event. The city of La Grulla remained under a voluntary evacuation into early August as waters began to recede slowly. As a precautionary measure in the city of Roma, three small subdivisions located in the low lying areas and along the bank just south of the Port of Entry were placed under mandatory evacuation. These included De La Cruz sub-division about (20 to 25 homes), Campo Verde (4 homes), and Garza sub-division (1 home). The flooding in Starr County had impacted at least 178 homes/businesses, including 65 in La Grulla and 39 in Roma. 166 families required temporary housing. Preliminary damages to highways and bridges in Starr County was at $19 million; preliminary public and private property estimates were listed at an additional $18 million. Agricultural damage was also notable in flooded areas. Note: Since the bulk of the flood related damages occurred in July, dollar estimates are listed with the July report. [Data will be available later in September].

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247540.